Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 296, NWS Jackson, MS

May 24, 2001Concordia Parish, Louisiana; Adams County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2001, 5:21 PM CDT for Concordia Parish, Louisiana; Adams County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2001, 5:21 PM CDT (22:21 UTC)
Expired
May 24, 2001, 5:50 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Concordia Parish, LA, Adams County, MS

The radar

The Ft Polk radar (KPOE), 148 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:30 PM CDTHail 1.75Ferriday, LALarge hail of up to golfball size caused damage to roofs and cars in the town of Ferriday. Damage occurred to cotton and bean fields in the Ferriday area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 242222
SVRJAN

LAC029-MSC001-242245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
521 PM CDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAMS COUNTY IN SOUTHWEST MISSISSIPPI
  NORTHERN CONCORDIA PARISH IN NORTHEAST LOUISIANA

* UNTIL 550 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 4 MILES NORTHWEST OF FERRIDAY...MOVING 
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL ADAMS COUNTY 
  REMAIN OVER RURAL CONCORDIA PARISH 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPEYCTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3169 9167 3155 9166 3159 9131 3176 9135

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 24, 2:30 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU MAY 24 2001

COLD FRONT IS POISED TO ENTER THE EXTREME NORTHWESTERN CWFA. LATEST
OBSERVATIONS HAVE THE FRONT JUST WEST OF GLH. A COUPLE OF INTERESTING
THINGS TO NOTE: DEWPOINTS IN THE NORTH (GLH,GWO,CBM) ARE IN THE
LOWER 60S...WHILE THE REST OF THE CWFA HAS DEWPOINTS IN THE 50S.
THIS INDICATES MOISTURE IS POOLING ALONG AND JUST AHEAD OF THE FRONTAL
BOUNDARY. GOOD CU FIELD IS ALSO POPPING UP ALONG THE COLD FRONT. 88D
INDICATING SOME LIGHT SHOWERS OVER NE MS AT THIS TIME.

TONIGHT IS THE MAIN PERIOD IN QUESTION. COLD FRONT WILL MOVE
SOUTHWARD THROUGH MOST OF THE STATE TONIGHT AND SHOULD BE ALONG THE
GULF COAST BY MIDDAY TOMORROW. AS THE COLD FRONT MOVES SOUTHWARD...
IT WILL BE MOVING INTO AN UNSTABLE AIRMASS. LIS WILL RANGE FROM -2
TO -6...CAPES WILL RANGE FROM 1000 TO 2000 J/KG OVERNIGHT...AND THE
K INDEX WILL RANGE FROM 25 TO 30. ALSO...RRQ OF 250 JET WILL BE IN
THE NEIGHBORHOOD. ANOTHER THING TO CONSIDER IS THE SHORTWAVE THAT
WILL MOVE EAST ACROSS THE NORTHERN HALF OF THE CWFA TONIGHT. THE
LIMITING FACTOR FOR CONVECTION IS THE LACK OF AVAILABLE MOISTURE.
AIRMASS IS FAIRLY DRY...WITH THE ONLY GOOD MOISTURE POOLING ALONG
THE FRONT. THAT HAS THE POSSIBILITY OF CHANGING...SURFACE DEWPOINTS
HAVE BEEN SLOWLY RISING OVER SOUTHERN SECTIONS OF THE CWFA THE PAST
FEW HOURS. WILL CONTINUE TO MONITOR THE SITUATION. CONVECTION SHOULD
STAY SCATTERED IN NATURE (LACK OF ABUNDANT MOISTURE) AND MAINLY BE
CONCENTRATED ALONG AND SOUTH OF THE NATCHEZ TRACE PARKWAY WHERE THE BEST
INSTABILITY WILL BE TONIGHT.

FOR THE REMAINDER OF THE SHORT TERM...SHOWERS MAY LINGER INTO THE
EARLY AFTERNOON HOURS IN THE SOUTH UNTIL THE FRONTAL BOUNDARY MAKES
ITS WAY INTO THE NORTHERN GULF OF MEXICO. OTHERWISE...THE CWFA WILL
BE DRY THROUGH THE REMAINDER OF THE SHORT TERM. TEMPS WILL BE A FEW
DEGREES COOLER BEHIND THE FRONTAL BOUNDARY...AND DEFINITELY BELOW
NORMAL FOR THIS TIME OF YEAR. MAV GUIDANCE LOOKS A LITTLE TOO COOL
ON THE MINS...BUT MAX TEMPS LOOK FAIRLY REASONABLE. WILL MAKE ONLY
SLIGHT ADJUSTMENTS...AND WILL MORE THAN LIKELY TAKE AVERAGE BETWEEN
MAV AND MOS FOR MINS.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONTAL BOUNDARY AND STAY IN
PLACE UNTIL SUNDAY. THE NEXT FRONTAL BOUNDARY WILL APPROACH LATE
SUNDAY INTO MONDAY AND MOVE SOUTH OF THE AREA EARLY TUESDAY. BY
EARLY WEDNESDAY...THE BOUNDARY WILL BEGIN MOVING BACK NORTH OVER THE
CWFA...INCREASING THE CHANCES OF PRECIP AGAIN. TEMPS SHOULD STAY
BELOW NORMAL VALUES.

PRELIMINARY NUMBERS...
JAN 55/78/54/81 3100
MEI 55/78/52/82 4100

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

32

In the hours before

Special weather statement, May 24, 3:55 PM CDT, 1 hour 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT THU MAY 24 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE THROUGH 9 PM THIS EVENING SOUTHEAST OF A
CROSSETT ARKANSAS TO INDIANOLA LINE...AND ALONG AND NORTHWEST OF A
BROOKHAVEN TO QUITMAN LINE.  THIS INCLUDES THE CITIES OF JACKSON...
VICKSBURG...GREENWOOD...COLUMBUS...AND NATCHEZ IN MISSISSIPPI...AND
BASTROP...TALLULAH AND VIDALIA IN LOUISIANA. ACTIVATION OF STORM
SPOTTERS MAY BE REQUIRED THIS EVENING OVER THESE AREAS.

NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OUTSIDE OF THIS AREA
ACROSS BOTH NORTHWEST AND SOUTHEAST MISSISSIPPI...AS WELL AS ACROSS
SOUTHEAST ARKANSAS.

A COLD FRONT WAS MOVING INTO NORTHWEST MISSISSIPPI AND SOUTHEAST
ARKANSAS THIS AFTERNOON...AND SHOULD SLOWLY MOVE TO THE INTERSTATE
59 CORRIDOR BY LATE TONIGHT. STRONG HEATING HAS OCCURRED AHEAD OF
THIS FRONT...AND WITH COLD AIR ALOFT A VERY UNSTABLE ATMOSPHERE HAS
DEVELOPED ACROSS THE AREA.  BECAUSE OF THE STRONG INSTABILITY...A
FEW STORMS MAY BECOME SEVERE THIS EVENING. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS FROM THESE STORMS. THE THREAT OF
TORNADOES IS MINIMAL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 24, 4:02 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...FROM EARLY MORNING STORMS...
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0300 AM    CALEDONIA                 MS   WIND DAMAGE
05/24/01   LOWNDES                        LARGE TREE LIMBS DOWN.
                                          REPORTED BY PUBLIC

0210 AM    EUPORA                    MS   WIND DAMAGE
05/24/01   WEBSTER                        PUBLIC REPORTED
                                          NUMEROUS LARGE TREE
                                          LIMBS DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:02 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia43 min
May 24, 6:49 PM CDTSevere Thunderstorm WarningJANConcordia16 min
May 24, 12:02 AM CDTSevere Thunderstorm WarningJANBolivar43 min
May 24, 12:30 AM CDTSevere Thunderstorm WarningJANSunflower45 min
May 24, 1:03 AM CDTSevere Thunderstorm WarningJANGrenada42 min
May 24, 1:37 AM CDTSevere Thunderstorm WarningJANMontgomery38 min
May 24, 1:46 AM CDTSevere Thunderstorm WarningJANWebster44 min
May 24, 2:04 AM CDTSevere Thunderstorm WarningJANClay41 min
May 24, 2:34 AM CDTSevere Thunderstorm WarningJANLowndes41 min
May 24, 3:14 PM CDTSevere Thunderstorm WarningJANNoxubee16 min
May 24, 5:50 PM CDTSevere Thunderstorm WarningJANJefferson40 min
May 24, 6:18 PM CDTSevere Thunderstorm WarningJANCopiah57 min
May 24, 6:25 PM CDTSevere Thunderstorm WarningJANAdams35 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningJANJefferson38 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.